Pacific Journal of Mathematics

Essential tori in $4$-manifold boundaries.

Martin Scharlemann

Article information

Pacific J. Math. Volume 105, Number 2 (1983), 439-447.

First available in Project Euclid: 8 December 2004

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57N13: Topology of $E^4$ , $4$-manifolds [See also 14Jxx, 32Jxx]
Secondary: 57N10: Topology of general 3-manifolds [See also 57Mxx]


Scharlemann, Martin. Essential tori in $4$-manifold boundaries. Pacific J. Math. 105 (1983), no. 2, 439--447.

Export citation


  • [He] J. Hempel, 3-Manifolds, Ann. Math. Study no. 86, Princeton Univ. Press, 1976.
  • [JS] W. Jaco and P. Shalen, Seifert fibered spaces in 3-manifolds, Rice University, 1977.
  • [Jo] K. Johannson, Equivalences diomotopie des varietes de dimension 3, C. R. Acad. Sci. Paris, 66 (1975), 1009-1010.
  • [Ni] J. Nielsen, Abbildungsklassen endlicher Ordnung, Acta Math., 75 (1942), 23-115.
  • [Or] P. Orlik, Seifert manifolds, Lecture notes in mathematics no. 291, Springer, 1972.
  • [Pa] C. D. Papakyriakopoulos, On solid tori, Proc. London Math. So, 7 (1957), 281-299.
  • [St] J. R. Stallings, On the loop theorem, Ann. Math., 72 (1960), 12-19.
  • [Th] W. Thurston, Geometric topology seminar notes, Princeton Univ. 1975.
  • [Wa] F. Waldhausen, On the determination of some bounded 3-manifolds by their fundamen- tal groups alone, Proceedings of the International Symposium on Topology and its applications, Herceg-Novi, Yugoslavia, 1968: Beograd (1969), 331-332.